MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-18
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has not been returned for evaluation; therefore, product analysis cannot be performed.The device was not returned; therefore, the reported event could not be confirmed.The cause of the event cannot be conclusively determined from the provided information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that pipeline flex did not open during the procedure.The patient underwent embolization treatment for a small unruptured saccular right internal carotid artery (ica) aneurysm located in paraophthalmic segment.Measuring 10mmx5mm, landing zone distal 4.3mm proximal 4.1mm.The vessel was observed moderately tortuous.It was reported that during deployment of the reported pipeline, there was a flattening of the braid observed in several planes.Multiple attempts were made by the physician to facilitate opening of the braid, distally across the neck of the aneurysm and through the anterior genu adequate apposition was observed angiographically.The segment of the braid directly distal to the resheathing pad was continued to be observed as flattened in 2+ projections.After several more attempts to encourage the pipeline to open, the decision was made to release the device- but the device remained engaged, at which point the physician was able to fully recapture the device and complete the procedure with another device, which then opened in all aspects being successfully deployed to the physicians judgment.There were not any patient symptoms or complications associated with this event.Yes, dapt (dual antiplatelet treatment) administered.No images available for review.The pipeline and any accessory devices prepared as indicated in the ifu.The pipeline middle section positioned in a bend.More than 50% of the pipeline had been deployed when it failed to open.Less than or equal to 2 times the pipeline resheathed.The pipeline resheathed and removed with the microcatheter.The angiographic result post procedure, the physician was satisfied with the final angiographic result (with another pipeline device being successfully deployed).
 
Additional Manufacturer Narrative
There was no pushwire returned with the braid.When compared to the drawings the distal and proximal ends of the pipeline flex braid were found opened and moderately frayed.In addition, the middle section of the braid was fully opened and no damage.No other anomalies were observed.Based on the analysis findings, the pipeline flex was not confirmed to have failure to open at the proximal end.The event cause could not be determined as the distal and proximal ends of the braid were fully opened and moderately frayed.However, the cause for damage could not be determined.Possible causes include patient tortuous anatomy and damage to the braid.There was no non-conformance to specification identified that led to the failure to open issue medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10084089
Report Number2029214-2020-00482
Device Sequence Number11458916
Product Code OUT
UDI-Device Identifier00847536016170
UDI-Public00847536016170
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/20/2021
Device Model NumberPED-425-18
Device Catalogue NumberPED-425-18
Device Lot NumberA679456
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2020
Initial Date Received by Manufacturer 05/20/2020
Supplement Date Received by Manufacturer07/20/2020
Initial Report FDA Received Date05/22/2020
Supplement Report FDA Received Date08/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1